Pennsylvania, 2014

Flash Flooding in Pennsylvania, July 14, 2014

July 14, 2014 · NWS PHI · 7 events in 3 counties and zones

Thunderstorms with very heavy downpours produced flash flooding in the Lehigh Valley and far southeast Pennsylvania during the afternoon and evening of the 14th. There were a couple of corridors of very heavy rain: one across the lower Lehigh Valley, a second across central Montgomery and Bucks Counties and the third and heaviest along the Delaware River in Philadelphia and Bucks Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy downpours produced flash flooding in the Lehigh Valley and far southeast Pennsylvania during the afternoon and evening of the 14th. There were a couple of corridors of very heavy rain: one across the lower Lehigh Valley, a second across central Montgomery and Bucks Counties and the third and heaviest along the Delaware River in Philadelphia and Bucks Counties. In this last band, Doppler Radar storm total estimates reached 4 inches, while in the other two bands, Doppler Radar storm total estimates reached between 1.5 and 3.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 4:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 14, 4:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 PM EDT MON JUL 14 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO APPROACH THE REGION AND ARRIVE LATE
TOMORROW. IT IS FORECAST TO PASS OFF THE COAST ON WEDNESDAY
ALLOWING HIGH PRESSURE TO BUILD INTO OUR REGION FROM THE WEST FOR
THURSDAY INTO FRIDAY. THE HIGH IS EXPECTED TO PULL AWAY TO OUR
NORTHEAST OVER THE WEEKEND WITH LOW PRESSURE AND A WARM FRONT
ARRIVING FROM THE WEST AND SOUTH.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED SVR AND POSSIBLE ISOLATED FF CELLS SINCE 4 PM.

NOTHING YET TERRIBLY ORGANIZED BY 2 INCH PWAT IS A CONCERN FOR FF
PRODUCING STORMS IF AND WHERE TRAINING EXISTS WHICH IS PRIMARILY
NEAR HOWELL LAKEWOOD NJ WHERE DOPPLER INDICATED 5 INCHES SO FAR.
THE MUDDY FORD BROOK MAY BE IN FLOOD THERE IN MONMOUTH COUNTY.

STILL NEED REPORTS OF FLOODING AND REPORTS ARE VERY SLOW TO ARRIVE
VIA SOCIAL MEDIA AND OTHER AVENUES.

FLASH FLOOD WATCH AND SVR WATCH 418 CONTINUING. SCT CELLS AND
SMALL LINE SEGMENTS ARE THE PRODUCERS. DOWNPOURS/GUSTY (POSSIBLY
DAMAGING) WINDS AND MAYBE SOME HAIL. THE ACTIVITY WILL DECREASE
LATER THIS EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. LOW
TEMPERATURES WILL DROP INTO THE MID/UPPER 60S NORTH AND LOW 70S
ACROSS METRO PHILADELPHIA AND THE DELMARVA.

TODAY'S 90 AT PHL WAS D2 CONSECUTIVE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
MORE OF THE SAME WEATHER AS MONDAY. VERY WARM AND HUMID CONDITIONS
WILL CONTINUE AND A COLD FRONT FROM THE N/W WILL PUSH CLOSER TO THE
AREA. EARLY MORNING FOG AND ANY LOW CLOUDS WILL DIMINISH AFTER
11Z-13Z AND PARTLY SUNNY SKIES EXPECTED. DAYTIME HEATING AND SCT
TSTMS EXPECTED FOR THE AFTERNOON INTO THE EVENING. MORE CONCERNS FOR
EXCESSIVE RAINS...SO THE FLASH FLOOD WATCH WILL CONTINUE. THERE IS A
SLIGHT RISK FOR SVR TSTMS ON TUE ACROSS MUCH OF THE AREA. MAX TEMPS
MOSTLY IN THE MID/UPPER 80S ACROSS THE CENTRAL AND SOUTHERN
AREAS...WHILE UP NORTH...READINGS WILL TOP OUT IN THE LOW/MID 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE COLD FRONT COULD LINGER IN THE REGION THROUGH WEDNESDAY WHEN
IT FINALLY MOVES OFF SHORE. HOWEVER, THERE IS SOME UNCERTAINTY IN
THE TIMING AS THIS IS AN UNUSUAL, BUT NOT UNPRECEDENTED, PATTERN
FOR MID JULY. AHEAD OF THE FRONT, PRECIPITABLE WATER VALUES WILL
REMAIN WELL ABOVE NORMAL, THOUGH STORM MOTIONS AREN'T PARTICULARLY
SLOW. SO THE FLASH FLOODING THREAT WILL REMAIN AT LEAST THROUGH
TUESDAY EVENING, AND MAY LAST THROUGH WEDNESDAY MORNING. AS FAR AS
THE SEVERE THREAT, MODEL SOUNDINGS SHOW VERY LIMITED ML CAPE, EVEN
AS EARLY AS TUESDAY EVENING. HOWEVER, SOME ELEVATED INSTABILITY IS
POSSIBLE THROUGH OUT THE NIGHT AHEAD OF THE FRONT. STILL, ANY
INSTABILITY BY THIS POINT WILL BE LIMITED, THUS EXPECT THE SEVERE
THREAT TO RAPIDLY DECREASE AFTER SUNSET.

DRIER AND COOLER AIR WILL FILTER IN BEHIND THE FRONT WEDNESDAY AND
WEDNESDAY NIGHT, AS THE HIGH FROM CENTRAL CANADA BUILDS SOUTH OVER
THE CENTRAL U.S. THAT SHOULD BE THE MAIN WEATHER STORY FOR OUR
REGION BOTH THURSDAY AND FRIDAY, THOUGH THE GFS DOES INDICATE AN
UPPER LEVEL SHORT WAVE TROUGH APPROACHING THE REGION FRIDAY,
WHICH MAY BRING PRECIP CHANCES BACK, ESPECIALLY FOR THE WESTERN
PORTIONS OF THE REGION.

ANOTHER LOW, AND POSSIBLY A WARM FRONT WILL ARRIVE IN THE REGION
THIS WEEKEND BRINGING INCREASING CHANCES FOR PRECIPITATION ACROSS
THE REGION. CONSIDERING THE UNCERTAINTY, HAVE KEPT CLOSE TO THE
PREVIOUS FORECAST.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH THIS EVENING...MOSTLY VFR CONDITIONS THIS AFTERNOON AND
EVENING WITH BRIEF IFR CONDS IN SCT HEAVY SHOWERS AND TSTMS WITH
RISK GUST 35 KT.

OVERNIGHT...PARTIAL CLEARING MAY LEAD TO FOG FORMATION AND MVFR
CONDITIONS POSSIBLE. IFR CONDITIONS MAY OCCUR ACROSS AREAS THAT
GET ANY DECENT RAINS TODAY.

TUESDAY...MOSTLY VFR AFTER ANY FOG BURNS OFF. MORE SCT TSTMS
AGAIN LATE MORNING INTO THE AFTERNOON WITH IFR CONDS AND A BETTER
CHC OF GUST 35 KT OR GREATER IN TSTMS.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...STARTING IFR WITH TSRA. RAIN
POSSIBLY HEAVY AT TIMES. CONDITIONS WILL IMPROVE FROM WEST TO EAST
TO VFR THROUGH THE DAY WEDNESDAY.

THURSDAY AND FRIDAY...GENERALLY VFR

SATURDAY...GENERALLY VFR. A CHANCE FOR TSRA ACROSS THE REGION.

&&

.MARINE...
SCA. WINDS AND SEAS WILL CONTINUE TO BUILD OVERNIGHT IN RESPONSE
TO THE APPROACHING FRONT TO THE WEST. SCT TSTMS EARLY WILL BECOME
NUMEROUS THIS EVENING BEFORE DIMINISHING AFTER MIDNIGHT. A SEVERE
THUNDERSTORM WATCH WILL BE IN EFFECT FOR THE WATERS UNTIL 800 PM.
SCA CONDITIONS POSSIBLE AGAIN TUE.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...WAVE HEIGHTS COULD BE NEAR 5 FT,
DECREASING LATE IN THE DAY. GUSTY WINDS WILL BE POSSIBLE IN THE
VICINITY OF ANY THUNDERSTORMS.

THURSDAY THROUGH SATURDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY
COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ054-055-
     060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NJZ001-007>010-
     012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450>455.

&&

SYNOPSIS...99
NEAR TERM...DRAG/O'HARA  538
SHORT TERM...O'HARA
LONG TERM...JOHNSON
AVIATION...DRAG/JOHNSON/O'HARA 538
MARINE...DRAG/JOHNSON/O'HARA
RIP CURRENTS...
Hazardous weather outlook, Jul 14, 2:32 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 14 2014

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-151945-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
332 PM EDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-NJZ020>023-027-151945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-024>026-151945-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-151945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND FREQUENT LIGHTNING. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 3:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             MONTGOMERYVILLE         40.25N  75.24W
07/14/2014  M1.00 INCH       MONTGOMERY         PA   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORTED AT THE MONTGOMERY MALL IN
            MONTGOMERYVILLE.

&&

EVENT NUMBER PHI1400517

STAFF
Special weather statement, Jul 14, 4:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
506 PM EDT MON JUL 14 2014

PAZ104-106-142200-
EASTERN MONTGOMERY PA-LOWER BUCKS PA-
506 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKS AND EAST CENTRAL
MONTGOMERY COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING HOUSE...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR IVYLAND AROUND 520 PM...RICHBORO AROUND 530
PM...NEWTOWN GRANT AROUND 540 PM AND WOODSIDE AROUND 550 PM.

LAT...LON 4018 7478 4009 7528 4022 7534 4026 7529
      4025 7527 4028 7524 4026 7521 4029 7519
      4036 7497

FORECASTER: SZATKOWSKI
Local storm report, Jul 14, 4:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             MONTGOMERYVILLE         40.25N  75.24W
07/14/2014  M1.00 INCH       MONTGOMERY         PA   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORTED AT THE MONTGOMERY MALL IN
            MONTGOMERYVILLE.

0456 PM     HAIL             HOWELL TWP              40.19N  74.20W
07/14/2014  M0.25 INCH       MONMOUTH           NJ   COCORAHS

            PEA SIZE HAIL REPORTED IN HOWELL TOWNSHIP.

&&

EVENT NUMBER PHI1400517 PHI1400518

STAFF
Special weather statement, Jul 14, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 PM EDT MON JUL 14 2014

PAZ060>062-105-142215-
BERKS PA-LEHIGH PA-NORTHAMPTON PA-UPPER BUCKS PA-
516 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT LEHIGH...NORTHAMPTON...
NORTHEASTERN BERKS AND NORTHWESTERN BUCKS COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOPTON...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR ALLENTOWN AROUND 530 PM...FOUNTAIN HILL
AROUND 540 PM...BETHLEHEM AROUND 550 PM AND OLD ORCHARD AROUND 600
PM.

LAT...LON 4087 7511 4078 7515 4075 7520 4073 7518
      4070 7520 4066 7519 4062 7519 4062 7520
      4058 7520 4056 7517 4057 7515 4055 7515
      4039 7573 4063 7583

FORECASTER: SZATKOWSKI
Special weather statement, Jul 14, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
533 PM EDT MON JUL 14 2014

NJZ013-014-020-142230-
EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
533 PM EDT MON JUL 14 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONMOUTH AND
NORTHWESTERN OCEAN COUNTIES...

AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SHARK
RIVER HILLS TO CLARKSBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR DEAL AROUND 540 PM...TINTON FALLS AROUND
550 PM...YORKETOWN AROUND 600 PM...OCEANPORT AROUND 610 PM...
SHREWSBURY AROUND 620 PM AND RUMSON AROUND 630 PM.

LAT...LON 4028 7397 4020 7400 4018 7399 4010 7403
      4014 7459 4028 7439 4029 7439 4043 7422
      4044 7407 4042 7401 4044 7400 4045 7396

FORECASTER: SZATKOWSKI
Local storm report, Jul 14, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     2 SW MONTGOMERYVILLE    40.23N  75.27W
07/14/2014                   MONTGOMERY         PA   SOCIAL MEDIA

            TREES DOWN AND POWER OUTAGES REPORTED IN
            MONTGOMERYVILLE.

0401 PM     HAIL             MONTGOMERYVILLE         40.25N  75.24W
07/14/2014  M1.00 INCH       MONTGOMERY         PA   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORTED AT THE MONTGOMERY MALL IN
            MONTGOMERYVILLE.

0456 PM     HAIL             HOWELL TWP              40.19N  74.20W
07/14/2014  M0.25 INCH       MONMOUTH           NJ   COCORAHS

            PEA SIZE HAIL REPORTED IN HOWELL TOWNSHIP.

&&

EVENT NUMBER PHI1400519 PHI1400517 PHI1400518

STAFF

The radar

The Philadelphia radar (KDIX), 107 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
July 14, 5:00 PM EST to 7:00 PM EST
Where
Lehigh County, 0.69 mi N of Center Vly to 0.58 mi WSW of Emmaus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.540, -75.400

Thunderstorms with heavy rain caused flash flooding in south central Lehigh County. Several roadways were flooded in Allentown, South Whitehall Township, Emmaus and Upper Saucon Township. Vehicles stalled trying to cross the flood waters. In Allentown, this included one vehicle that became stuck in flood waters under a railroad bridge on South 8th Street. Flooded roadways included Walbert Avenue and Cedar Crest Boulevard in South Whitehall Township and Lehigh Street in Emmaus. Event precipitation totals included 1.57 inches in Breinigsville, 1.39 inches in Macungie and 1.31 inches at the Allentown Queen City Airport. Most of this rain fell within an hour.

Flash Flood, Lehigh

When
July 14, 5:05 PM EST to 7:00 PM EST
Where
Lehigh County, 1.29 mi ENE of Summit Lawn to 1.27 mi WNW of Freidensville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.577, -75.427

Thunderstorms with heavy rain caused flash flooding in Salisbury Township. This caused numerous flooded roads as well as a couple of road washouts. Sections of the Trout Creek and Black River flooded. Event precipitation totals included 1.57 inches in Breinigsville, 1.39 inches in Macungie and 1.31 inches at the Allentown Queen City Airport. Most of this rain fell within an hour.

Flash Flood, Philadelphia

When
July 14, 7:30 PM EST to 8:30 PM EST
Where
Philadelphia County, 0.17 mi NW of Philadelphia to 0.6 mi WSW of Philadelphia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.952, -75.172

Thunderstorms with very heavy rain caused poor drainage flash flooding in Center City Philadelphia. Storm drains could not keep up with the run-off near Thomas Jefferson University Hospital at the intersection of 12th and Chestnut Streets. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport and 1.86 inches in Philadelphia.

Flash Flood, Bucks

When
July 14, 7:30 PM EST to 9:30 PM EST
Where
Bucks County, 1.06 mi SW of Edgely to 1.03 mi E of West Bristol
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.108, -74.842

Thunderstorms with very heavy rain caused poor drainage flash flooding in Bristol Township. Numerous roadways were flooded near the Delaware River and included Radcliffe Street, Farragut Street and Wilson Street. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport, 2.01 inches in Warrington, 1.96 inches in Newtown and 1.92 inches in Jamison.

Flash Flood, Philadelphia

When
July 14, 7:45 PM EST to 8:25 PM EST
Where
Philadelphia County, 1.22 mi NW of Bridesburg to 1.18 mi SSW of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.013, -75.085

Thunderstorms with very heavy rain caused flash flooding along the Frankford Creek. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 845 p.m. EDT through 925 p.m. EDT on the 14th. It crested at 8.71 feet at 9 p.m. EDT. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport and 1.86 inches in Philadelphia.

Flash Flood, Philadelphia

When
July 14, 7:52 PM EST to 8:10 PM EST
Where
Philadelphia County, 1.8 mi ESE of Fox Chase to 1.26 mi NNW of Tacony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.058, -75.050

Thunderstorms with very heavy rain caused flash flooding along the Pennypack Creek. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 852 p.m. EDT through 910 p.m. EDT on the 14th. It crested at 7.43 feet at 9 p.m. EDT. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport and 1.86 inches in Philadelphia.

Flash Flood, Bucks

When
July 14, 8:00 PM EST to 10:00 PM EST
Where
Bucks County, 0.74 mi ENE of West Bristol to 0.65 mi ENE of West Bristol
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.103, -74.867

Thunderstorms with very heavy rain caused poor drainage flash flooding on the campus of the Lower Bucks Hospital in Bristol Township. Flood waters started to cascade from the parking lots into the hospital's staircases. No patients had to be evacuated. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport, 2.01 inches in Warrington, 1.96 inches in Newtown and 1.92 inches in Jamison.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534142, 534140, 534145, 534153, 534147, 534150, 534154.